Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Gaylord, MI

May 30, 2009Alcona County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 30, 2009, 2:24 PM EDT for Alcona County, Oscoda County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 2:24 PM EDT (18:24 UTC)
Expired
May 30, 2009, 3:02 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:27 PM EDTTSTM WND GST 60Fairview, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 301824
SVRAPX
MIC001-135-301915-
/O.NEW.KAPX.SV.W.0003.090530T1824Z-090530T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
224 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 315 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF MIO TO
  MCKINLEY...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW...
  MCKINLEY...
  CURTISVILLE...
  GLENNIE...
  CURRAN...
  MIKADO...
  BARTON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4479 8371 4456 8338 4457 8408 4479 8437
TIME...MOT...LOC 1824Z 270DEG 25KT 4476 8420 4463 8404

$$
3 follow-up statements
000 
WWUS34 KAPX 301837
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
237 PM EDT SAT MAY 30 2009

MIC001-135-301915-
/O.CON.KAPX.SV.W.0003.000000T0000Z-090530T1915Z/
ALCONA MI-OSCODA MI-
237 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR OSCODA AND ALCONA COUNTIES...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FAIRVIEW TO CURRAN TO MCKINLEY...
MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILEN TOWNSHIP...
  CURRAN...
  GLENNIE...
  BARTON CITY...
  MIKADO...

AT 227 PM...DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN FAIRVIEW
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4479 8407 4479 8371 4456 8338 4457 8403
TIME...MOT...LOC 1837Z 271DEG 30KT 4473 8399 4469 8385
          4457 8392

$$
000 
WWUS34 KAPX 301849
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT SAT MAY 30 2009

MIC135-301859-
/O.CAN.KAPX.SV.W.0003.000000T0000Z-090530T1915Z/
OSCODA MI-
249 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR OSCODA COUNTY IS CANCELLED...

AT 227 PM...DAMAGING WINDS UP TO 60 MPH MPH WERE REPORTED IN FAIRVIEW
WITH THIS STORM.

LAT...LON 4473 8384 4475 8366 4456 8338 4457 8383
TIME...MOT...LOC 1849Z 273DEG 30KT 4470 8373 4462 8368
          4454 8377

$$

MIC001-301915-
/O.CON.KAPX.SV.W.0003.000000T0000Z-090530T1915Z/
ALCONA MI-
249 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR ALCONA COUNTY...

AT 249 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CURRAN TO MILEN TOWNSHIP TO GLENNIE...MOVING EAST
AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARTON CITY...
  MIKADO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4473 8384 4475 8366 4456 8338 4457 8383
TIME...MOT...LOC 1849Z 273DEG 30KT 4470 8373 4462 8368
          4454 8377

$$
000 
WWUS34 KAPX 301902
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT SAT MAY 30 2009

MIC001-301912-
/O.CAN.KAPX.SV.W.0003.000000T0000Z-090530T1915Z/
ALCONA MI-
302 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4473 8384 4475 8366 4456 8338 4457 8383
TIME...MOT...LOC 1902Z 273DEG 30KT 4469 8357 4461 8353
          4453 8362

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:39 PM EDT, 45 minutes earlier.

Area forecast discussion, May 30, 1:39 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT SAT MAY 30 2009

.SYNOPSIS.../ISSUED AT 324 AM/

A COLD FRONT WILL MOVE THROUGH NORTHERN MICHIGAN LATE THIS MORNING
AND AFTERNOON RESULTING IN SCATTERED SHOWERS AND ISOLATED STORMS.
THE STORMS WILL BE ABLE TO PRODUCE SOME SMALL HAIL...BUT SEVERE
WEATHER IS NOT ANTICIPATED. SKIES WILL CLEAR TONIGHT WITH
UNSEASONABLY COLD AIR FILTERING INTO THE REGION RESULTING IN A GOOD
POTENTIAL FOR FREEZING TEMPERATURES OVERNIGHT.

ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS ARRIVES SUNDAY NIGHT AND
MONDAY...BEFORE A POSSIBLE EXTENDED STRETCH OF NO PRECIPITATION AND
STILL RELATIVELY COOL WEATHER...FOR THE REMAINDER OF THE UPCOMING
WORK WEEK. SMD

&&

.SHORT TERM.../ISSUED AT 1115 AM/...THIS AFTERNOON

14Z SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EASTERN
LAKE SUPERIOR/CENTRAL UPPER...SOUTHWEST INTO EASTERN WI. WATER
VAPOR SHOWS SOME SUBSIDENCE MOVING THROUGH MUCH OF LOWER MI THIS
MORNING IN WAKE OF AN EARLIER SHORT WAVE PASSAGE THAT BROUGHT SOME
LIGHT SHOWERS TO PARTS OF NORTHERN LOWER. THIS SUBSIDENCE HAS
SERVED TO CLEAR SKIES OUT AT LATE MORNING...BUT ANOTHER BAND OF
CLOUDS AHEAD OF THE APPROACHING COLD FRONT BRINGING SCATTERED
CONVECTION TO CENTRAL/EASTER UPPER. THIS INITIAL SUBSIDENCE HAS
ALSO LIMITED LATE MORNING CONVECTIVE CLOUD POTENTIAL ACROSS
NORTHERN LOWER...BUT LOW LEVEL MOISTURE POOLING ALONG UPSTREAM
COLD FRONT...AND WITH STEEP MID LEVEL LAPSE RATES IN PLACE LOOKING
AT MLCAPES AROUND 500-600 J/KG THIS AFTERNOON ACROSS MUCH OF NORTH
CENTRAL/NORTHEAST LOWER. LOW LEVEL MOISTURE CONVERGENCE ALONG
FRONT AND SOME ADDITIONAL UPPER SUPPORT ALREADY SWINGING INTO
LOWER MI PER WATER VAPOR IMAGERY SUPPORTS THE CURRENT FORECAST OF
AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT. STRONGER STORMS WILL
HAVE THE POTENTIAL FOR SOME BIGGER HAIL THAN THE PEAS WE SAW
YESTERDAY (FREEZING LEVEL ABOUT 3000FT LOWER ON 30/12Z APX
SOUNDING VERSUS 24 HOURS AGO...500MB TEMPERATURES OF -23C)...
AND SOME WIND GUST POTENTIAL AS WELL GIVEN DEEP LAYER MIXING
ANTICIPATED AND POTENTIAL GREATER DCAPE BELOW CLOUD BASE.

JPB

&&

.LONG TERM.../ISSUED AT 324 AM/...TONIGHT AND BEYOND

TONIGHT...HIGH PRESSURE FROM THE UPPER MIDWEST WILL BUILD INTO THE
WRN LAKES DURING THE EVENING...AS THE STORM SYSTEM THAT SWEEP OVER
THE STATE IN THE AFTERNOON EXITS INTO ONTARIO. COLDER 850/500MB
TEMPS WILL DIVE INTO THE NRN LAKES TONIGHT...AS A 500MB LOW FROM
JAMES BAY DRIVES INTO THE ERN LAKES. EXPECT CLEAR SKIES AND COLD
TEMPERATURES OVER THE GREAT LAKES TONIGHT AS MODEL SOUNDINGS AND
MSTR PROGS SHOW LIGHT WINDS AND 850/500MB RH DECREASING TO AROUND
30-40 PCT. OVERALL WILL MENTION MOSTLY CLEAR SKIES TONIGHT WITH LOWS
DROPPING INTO THE LOWER 30S...THEREFORE WILL ISSUE A FREEZE WATCH
FOR ENTIRE CWA TONIGHT.

SUNDAY...HIGH PRESSURE WILL BE CENTERED OVER THE STATE THROUGH
SUNDAY AFTERNOON...WHILE A PLAINS STORM SYSTEM BECOMES A LITTLE
BETTER ORGANIZED. EXPECT OVERALL MOSTLY SUNNY BUT COOL CONDITIONS
SUNDAY...AS MODEL SOUNDINGS AND MSTR PROGS SHOW 850/500 RH AROUND 40
PCT WITH 850MB TEMPS AROUND -2C OVER EAST UPPER AND +1C OR 0C OVER
NRN LWR MICHIGAN. OVERALL WILL KEEP TEMPS SUNDAY AFTERNOON IN THE
50S.

SUNDAY NIGHT AND EXTENDED...THE PLAINS/UPPER MIDWEST STORM SYSTEM
MOVES INTO THE WRN LAKES BTWN 06Z-12Z MONDAY. THE STORM SYSTEM WILL
EXIT EAST INTO ONTARIO MONDAY AFTN...WITH HIGH PRESSURE BUILDING
BACK OVER THE UPPER MIDWEST AND GREAT LAKES. OVERALL WILL MENTION A
CHANCE OF SHOWERS AND THUNDERSTORMS ACRS THE CWA SUNDAY NIGHT
THROUGH MONDAY AFTERNOON WITH DRY CONDITIONS MONDAY NIGHT AND
TUESDAY. THUNDERSTORMS CHANCES ARE NOT OVERALL IMPRESSIVE
SUNDAY NIGHT/MONDAY WITH MID LEVEL LAPSE RATES ONLY AROUND 5/6 C/KM
AS COLDEST 500 MB TEMPS REMAIN WELL NORTH OF THE REGION. DAYTIME
TEMPERATURES MONDAY WILL BE WARMER...HOWEVER STILL BELOW NORMAL IN
THE 60S...AS WARMER 850MB TEMPS AROUND 7C INCREASE OVER THE STATE IN
ADVANCE OF THE UPPER MIDWEST STORM SYSTEM.

SWR

&&

.MARINE.../ISSUED AT 324 AM/

GUSTY NORTHWEST WINDS WILL DEVELOP OVER EAST UPPER...STRAITS AND
NORTHERN LAKE HURON THIS AFTERNOON BEHIND THE EASTWARD EXITING STORM
SYSTEM...AND 500MB COLD POOL DROPS OVER THE NRN LAKES. THEREFORE
WILL MENTION SMALL CRAFT ADVISORIES FOR THESE AREAS THIS AFTERNOON
AND EARLY EVENING. WINDS WILL DIMINISH THIS EVENING AND THROUGH THE
OVERNIGHT PERIOD AS HIGH PRESSURE BUILDS BACK OVER THE GREAT LAKES.
EXPECT BREEZY NORTHWEST WINDS TO REDEVELOP OVER EAST UPPER AND NRN
LAKE HURON SUNDAY AFTERNOON...DUE TO LINGERING/WEAKENING CYCLONIC
SFC FLOW AND COLD 500MB POOL AROUND -22C REMAINING BEFORE PUSHING
EAST.

&&

.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS

BAND OF CONVECTION CROSSING NORTHERN LOWER AT EARLY AFTERNOON WILL
IMPACT APN IN THE 1830Z-2000Z TIME FRAME...POSSIBLY BRIEF MVFR
CONDITIONS IN A SHOWER/THUNDERSTORM. BEYOND THAT VFR CONDITIONS
EXPECTED AS SKIES CLEAR FROM WEST TO EAST DURING THE MID TO LATE
AFTERNOON HOURS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR MIZ008-
     015>036-041-042.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ342.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>348.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.

&&
Hazardous weather outlook, May 30, 11:21 AM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1121 AM EDT SAT MAY 30 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1121 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME OF THE
STRONGER STORMS MAY CONTAIN HAIL TO AROUND DIME SIZE...AND WIND
GUSTS TO 45 MPH.

FREEZING TEMPERATURES AND PATCHY FROST ARE EXPECTED TONIGHT...ACROSS
INLAND SECTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN.  SEE
ONGOING FREEZE WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:46 AM EDTFreeze WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more12 hr
May 30, 3:54 AM EDTSmall Craft AdvisoryAPX20 hr
May 30, 4:10 PM EDTFrost AdvisoryAPXArenac, Benzie, Gladwin, Grand Traverse, Iosco, Leelanau and 5 more16 hr
May 30, 4:10 PM EDTFreeze WarningAPXAlcona, Alpena, Antrim, Cheboygan, Crawford, Emmet and 5 more16 hr
May 30, 4:39 PM EDTSevere Thunderstorm WarningAPXIosco36 min
May 30, 4:54 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.